Creating Smiles That You Will Love!Make an Appointment
Researchers have suggested that a link between osteoporosis and bone loss in the jaw. Studies suggest that osteoporosis may lead to tooth loss because the density of the bone that supports the teeth may be decreased, which means the teeth no longer have a solid foundation. However, hormone replacement therapy may offer some protection.
Estrogen supplementation in women within five years of menopause slows the progression of periodontal disease. Researchers have suspected that estrogen deficiency and osteopenia/osteoporosis speed the progression of oral bone loss following menopause, which could lead to tooth loss. The study concluded that estrogen supplementation may lower gingival inflammation and the rate of attachment loss (destruction of the fibers and bone that support the teeth) in women with signs of osteoporosis, thus helping to protect the teeth.
If you, or a loved one has ever taken bisphosphonates drugs either intravenously, or pills, prescribed by your physician to prevent or treat osteopenia (early stage) or osteoporosis, , or have had bone cancer, or cancer that has metastasized to the bone, be aware that you must keep your mouth spectacularly healthy. The reason for this is that it has been shown that some patients taking these drugs can have delayed or non-healing of a surgical procedure in the jaw bone.
These drugs include:
This delayed healing can lead to osteonecrosis of the jaw (ONJ). ONJ is a very painful lesion which occurs when teeth are extracted, dental implants placed, periodontal surgery performed or jaw surgery is done in some susceptible individuals (bisphosphonate users). The bone does not respond normally and therefore never heals properly.
If you have ever had a “dry socket” following a wisdom tooth extraction you can have an idea what ONJ is.
The chief of the Division of Oral and Maxillofacial Surgery at LIJ, Salvatore Ruggiero, DMD, MD, and his staff reported that they were struck by the appearance of a cluster of cancer patients with necrotic lesions in the jaw, a condition they previously saw only rarely in one to two patients a year. When they launched a study of patients’ charts, they found that 63 patients diagnosed with this condition over a three-year period shared only one common clinical feature: They had all received long-term bisphosphonate therapy. Bisphosphonates commonly are used in tablet form to prevent and treat osteoporosis in post-menopausal women. Today doctors are finding that men can also suffer from osteoporosis as well. Stronger forms of these biphosphonate drugs, especially intravenous versions, are used widely in the management of advanced cancers that have metastasized to the bone, where the disease often causes bone pain and possibly even fractures. Several cancers can involve or metastasize to the bone, including lung, breast, prostate, multiple myeloma and others. In cancer chemotherapy, the drugs are given intravenously and usually for long periods of time.
Proper protocol for individuals who are considering taking biphosphonate drugs or are already on them would be to have a very thorough dental and oral examination performed by a highly qualified dentist. If you have the luxury of time, any tooth which has any possibility of needing extraction should be removed before beginning bisphosphonate treatment. Any area in which you are contemplating having a dental implant placed should be done at least 6 months prior to beginning therapy with bisphosphonates. Periodontal surgery also should be completed prior to biphosphonate therapy. This is another good reason why you should have a qualified dentist on your health team and keep regular cleaning and check up visits to avoid dental disease in the first place or at least catch it in the earliest possible stages that require the least treatment.
Not everyone who has taken these drugs will necessarily have a problem but it is critical that you inform the dentist if you have to plan your treatment accordingly.
Another problem with these drugs is that they stay in you system for a very long time. the half life of some of them can be as long as 10 years. That means that even after you stoop taking the drug it will linger in your body. Not everyone who takes these drugs will have a problem, so you do not need to be needlessly alarmed, but you can prepare if you have the knowledge.
And again, everyone needs to keep up their dental care.
If you have taken bisphosphonates, you should consider avoiding having a tooth removed. It can be treated with root canal, and even submerged beneath the gums. There are times when this might not be possible. If surgery is needed it might be possible to delay until you can stop the drugs. In any event, be sure to place your care in the hands of an oral surgical team that has experience in treating ONJ in case complications develop.